A Nottinghamshire woman who claims her son has birth defects caused by the epilepsy drug Epilim says women need to be made more aware of the potential risks.
Catherine Cox from Keyworth believes 12-year-old Matthew’s condition was directly caused by the anti-seizure drug also known as Sodium Valproate.
She has called for an investigation to look at the drug.
– Catherine Cox
What we would like is for a public inquiry to establish whether the pharmaceutical company withheld information, whether the government didn’t give out the right advice to doctors, or whether the wrong guidelines.
Among Matthew's various issues are cognitive learning problems, autistic spectrum, ADHD, dispraxia, problems with his eyes, and two different kinds of epilepsy.
Catherine has now won support for her campaign for awareness from East Midlands MEP Glenis Willmott.
In a statement the drugs company Sanofi has said it had always provided warnings on the use of the drug - including for pregnant women.
We have always provided appropriate information and warnings in relations to the potential side-effects and risks associated with the use of sodium valproate, including possible risks to the unborn child.
A spokesman for the MHRA, which regulates the safety of medicines in the UK, said no medicine is completely free of side effects.
Any decision to take medicine in pregnancy should be based on the basis of the best available information and advice.
Health experts have said women with epilepsy who are pregnant should not stop their medication but consult their GP or epilepsy specialist.
Anyone with other concerns should do the same.